Alert archive / Illinois / Tornado Warnings in 2005

Tornado Warning 5, NWS Chicago, IL

March 30, 2005LaSalle County, Illinois

NWS Chicago, IL issued this tornado warning at Mar 30, 2005, 4:00 PM CST for LaSalle County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 4:00 PM CST (22:00 UTC)
Expired
Mar 30, 2005, 4:30 PM CST
In force
30 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 88 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:55 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 302200
TORLOT
ILC099-302230-
/O.NEW.KLOT.TO.W.0005.050330T2200Z-050330T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 430 PM CST

* AT 356 PM CST...THE PUBLIC REPORTED A FUNNEL CLOUD AND RADAR       
  INDICATED ROTATION NEAR STREATOR...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GRAND RIDGE BY 405 PM CST...
  MARSEILLES BY 420 PM CST...

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE.

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR CLOSET...
BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 4112 8860 4112 8893 4095 8894 4093 8898
      4093 8906 4110 8905 4112 8915 4145 8868

$$

KREIN
2 follow-up statements
000 
WWUS53 KLOT 302221
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CST WED MAR 30 2005

ILC099-302230-
/O.CON.KLOT.TO.W.0005.000000T0000Z-050330T2230Z/

...A TORNADO WARNING CONTINUES UNTIL 430 PM CST FOR SOUTHERN LA SALLE
COUNTY...

AT 417 PM CST...THE PUBLIC REPORTED A FUNNEL CLOUD.  THIS TORNADO WAS
LOCATED NEAR MARSEILLES...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  GRAND RIDGE BY 405 PM CST...
  9 MILES NORTHWEST OF RANSOM BY 410 PM CST...
  MARSEILLES AND SENECA BY 420 PM CST...


LAT...LON 4112 8860 4112 8893 4095 8894 4093 8898
      4093 8906 4110 8905 4112 8915 4145 8861

$$
000 
WWUS53 KLOT 302224 CCA
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CST WED MAR 30 2005

ILC099-302230-
/O.CON.KLOT.TO.W.0005.000000T0000Z-050330T2230Z/

...A TORNADO WARNING CONTINUES UNTIL 430 PM CST FOR SOUTHERN LA SALLE
COUNTY...

AT 417 PM CST...THE PUBLIC REPORTED A FUNNEL CLOUD.  THIS TORNADO WAS
LOCATED NEAR MARSEILLES...MOVING NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
   MARSEILLES AND SENECA BY 420 PM CST...


LAT...LON 4112 8860 4112 8893 4095 8894 4093 8898
      4093 8906 4110 8905 4112 8915 4145 8861

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:10 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 30, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
310 PM CST WED MAR 30 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...

MAIN FORECAST CONCERN WILL CONCENTRATE ON NEXT 6 HOUR PERIOD AND
POTENTIAL OF SEVERE WEATHER WITH A TORNADO WATCH IN EFFECT ACROSS
ALL OF CWA UNTIL 8 PM. MID/UPPER LEVEL JET STREAK CONTINUES TO
APPROACH NORTH CENTRAL ILLINOIS THIS AFTERNOON WHICH HAS AIDED IN
CONVECTIVE INVITATION ACROSS WEST CENTRAL ILLINOIS IN ADVANCE OF
COLD FRONT TRACKING EASTWARD ACROSS WEST CENTRAL ILLINOIS. 18Z
SOUNDING FROM ILX SHOWING VERY STEEP MID LEVEL LAPSE RATES WITH
FAIRLY LARGE LOW AND MID LEVEL DEW POINT DEPRESSIONS. PLENTY OF DEEP
LAYER SHEAR AROUND 55 KNOTS SUPPORTIVE OF SUPERCELLS EMBEDDED IN
BROKEN LINE OF CONVECTION BUT LCLS APPEAR TO BE RELATIVELY HIGH IN
THE 4-5K FOOT RANGE. WITH THE STEEP MID LEVEL LAPSE RATES...SB CAPES
APPEAR TO BE ON THE ORDER OF 1000-1500 J/KG. CURRENT THINKING IS
THAT WIND AND HAIL WILL BE THE PRIMARY THREATS WITH FLOODING NOT
EXPECTED TO BE A BIG CONCERN GIVEN VERY STRONG STEERING FLOW WITH
THE STORMS. DO HAVE SOUTH WINDS BRUSHING UP AGAINST WIND ADVISORY
CRITERIA IN WARM SECTOR BUT EXPECTING WINDS TO DIMINISH A BIT WITH
SOME WEAKENING OF LOW LEVEL LAPSE RATES. WILL NOT ISSUE WIND
ADVISORY AT THIS TIME WITH EXPECTATION WIND SPEEDS WILL DROP OFF TO
JUST UNDER ADVISORY LEVELS EARLY THIS EVENING.

UPPER LEVEL TROUGH AXIS TO PUSH THROUGH THE AREA LATE TONIGHT INTO
THURSDAY. DID KEEP RAIN SHOWERS ACROSS NORTHERN CWA THURSDAY
AFTERNOON WITH COLDER MID LEVEL TEMP AND STEEPER MID LEVEL LAPSE
RATES ACROSS THE NORTH. NAM 850 HPA WINDS STILL UP IN THE 35 KNOT
RANGE TOMORROW WITH DECENT MIXING SO MAY ONCE AGAIN BRUSH UP AGAINST
WIND ADVISORY CRITERIA BUT WILL HOLD WITH WINDS IN THE 20 TO 30 MPH
RANGE TOMORROW. MADE VERY FEW CHANGES TO REMAINDER OF THE FORECAST
WITH EXCEPTION OF ADDING -SHRA CHANCES FOR LATE TUESDAY INTO
WEDNESDAY WITH NEXT SIGNIFICANT TROUGH TO APPROACH.

NDM

&&

.AVIATION...
FOR 18Z TAFS...EXPECTING A SQUALL LINE TO IMPACT THE TERMINALS
LATE THIS AFTERNOON INTO THIS EVENING. VFR CIGS AND VIS UNTIL
THE TSRA. MVFR TO IFR EXPECTED WITHIN THE SQUALL LINE. BEHIND
THE LINE, MVFR CIGS TO DEVELOP AND PERSIST THROUGH THE FCST
PERIOD. TODAYS SFC WINDS WILL HOLD OUT OF THE SSE WITH GUSTS TO
30 KTS VEERING TONIGHT BEHIND THE TSRA TO THE SW THEN WEST
TOMORROW. EXPECTING A WINDY DAY AGAIN TOMORROW.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRFT ADVSRY THRU THURS..
Hazardous weather outlook, Mar 30, 4:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CST WED MAR 30 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA THIS EVENING.

TORNADO WATCHES ARE IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH 8
PM CST. THUNDERSTORMS ACROSS NORTH CENTRAL ILLINOIS WILL OVERSPREAD
NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE STORMS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. THE THREAT OF SEVERE WEATHER WILL
DIMINISH BY 8 PM CST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON INTO THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>746-766-311200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
400 PM CST WED MAR 30 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND
EVENING. A TORNADO WATCH IS IN EFFECT FOR THE NEARSHORE AND OPEN
WATERS THROUGH 8 PM CST. THUNDERSTORMS MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS THIS EVENING. THE THREAT OF SEVERE WEATHER WILL
DIMINISH BY AROUND 8 PM CST. A SMALL CRAFT ADVISORY IS IN EFFECT FOR
THE NEAR SHORE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ON THURSDAY DUE TO
STRONG WINDS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NOAA NWS
CHICAGO/ROMEOVILLE WEBPAGE AT:

WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:16 PM CSTTornado WarningLOTLaSalle, Livingston44 min
Mar 30, 3:31 PM CSTSevere Thunderstorm WarningLOTOgle44 min
Mar 30, 4:15 PM CSTTornado WarningLOTGrundy, Kendall45 min
Mar 30, 4:52 PM CSTSevere Thunderstorm WarningLOTDuPage, Will53 min
Mar 30, 5:20 PM CSTSevere Thunderstorm WarningLOTCook55 min
Mar 30, 5:24 PM CSTSevere Thunderstorm WarningLOTGrundy, Livingston, Will66 min
Mar 30, 5:31 PM CSTSpecial Marine WarningLOT59 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningLOTLaSalle64 min

Nearby

Tornado Warnings in Illinois, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.